Alert archive / Maine / Beach Hazards Statements in 2020

Beach Hazards Statement 7, NWS Gray, ME

June 18, 20206 counties in Maine; Rockingham County, New Hampshire

NWS Gray, ME issued this beach hazards statement at Jun 18, 2020, 8:39 PM EDT for 6 counties in Maine; Rockingham County, New Hampshire. It took effect at Jun 19, 2020, 7:00 AM EDT. It was in force for 14 hr.

The area

The counties it named.

The facts

Issued
Jun 18, 2020, 8:39 PM EDT (00:39 UTC)
In effect from
Jun 19, 2020, 7:00 AM EDT
Expired
Jun 19, 2020, 8:53 PM EDT
In force
14 hr
Issued by
NWS Gray, ME

Counties Cumberland County, ME, Knox County, ME, Lincoln County, ME, Sagadahoc County, ME, Waldo County, ME, York County, ME, Rockingham County, NH

The radar

The Portland,ME radar (KGYX), 26 km from the middle of the area, began a volume at 00:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Gray, ME (KGYX), launched 00:00Z, 0.7 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 00:00Z on 2020-06-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 00:00Z on 2020-06-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2220 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

283 
WHUS41 KGYX 190039
CFWGYX

Coastal Hazard Message
National Weather Service Gray ME
839 PM EDT Thu Jun 18 2020

MEZ023>028-NHZ014-190845-
/O.CAN.KGYX.BH.S.0006.000000T0000Z-200619T0100Z/
/O.NEW.KGYX.BH.S.0007.200619T1100Z-200620T0100Z/
Coastal York-Coastal Cumberland-Sagadahoc-Lincoln-Knox-
Coastal Waldo-Coastal Rockingham-
839 PM EDT Thu Jun 18 2020

...BEACH HAZARDS STATEMENT IN EFFECT FROM 7 AM EDT FRIDAY THROUGH
FRIDAY EVENING...
...BEACH HAZARDS STATEMENT FOR TODAY IS CANCELLED...

* WHAT...Please check with state and local authorities regarding
  guidelines for allowed activities. The warm air temperatures in
  the mid 80s may cause people to underestimate the dangers of the
  cold water temperatures which are currently only in the upper
  50s.

* WHERE...In New Hampshire, Coastal Rockingham County. In Maine, 
  Coastal York, Coastal Cumberland, Sagadahoc, Lincoln, Knox and 
  Coastal Waldo Counties.

* WHEN...From 7 AM EDT Friday through Friday evening.

* IMPACTS...The cold water temperatures can quickly cause
  hypothermia to anyone immersed in the water. When the water 
  temperature is below 60 degrees, the average submerged person 
  could lose dexterity within minutes and be unable to accomplish 
  simple tasks. Anyone on boats or paddlecraft should use extreme 
  caution to avoid this threat.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Beach Hazards Statement is issued on days when a significant
number of boats and paddlecraft are expected to be out on the
water and when warm air temperatures may cause people to
underestimate the danger of the cold water. Paddle smart from the
start. Always wear your life jacket. Be aware of wind conditions,
tides, and localized currents.

&&

$$

Legro
3 follow-up statements
325 
WHUS41 KGYX 190637
CFWGYX

Coastal Hazard Message
National Weather Service Gray ME
237 AM EDT Fri Jun 19 2020

MEZ023>028-NHZ014-200100-
/O.CON.KGYX.BH.S.0007.200619T1100Z-200620T0100Z/
Coastal York-Coastal Cumberland-Sagadahoc-Lincoln-Knox-
Coastal Waldo-Coastal Rockingham-
237 AM EDT Fri Jun 19 2020

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 7 AM EDT THIS
MORNING THROUGH THIS EVENING...

* WHAT...Please check with state and local authorities regarding
  guidelines for allowed activities. The warm air temperatures in
  the 80s may cause people to underestimate the dangers of the
  cold water temperatures which are currently only in the mid to 
  upper 50s.

* WHERE...In New Hampshire, Coastal Rockingham County. In Maine, 
  Coastal York, Coastal Cumberland, Sagadahoc, Lincoln, Knox and 
  Coastal Waldo Counties.

* WHEN...From 7 AM EDT Friday through Friday evening.

* IMPACTS...The cold water temperatures can quickly cause 
  hypothermia to anyone immersed in the water. When the water 
  temperature is below 60 degrees, the average submerged person 
  could lose dexterity within minutes and be unable to 
  accomplish simple tasks. Anyone on boats or paddlecraft should 
  use extreme caution to avoid this threat.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Beach Hazards Statement is issued on days when a significant
number of boats and paddlecraft are expected to be out on the
water and when warm air temperatures may cause people to
underestimate the danger of the cold water. Paddle smart from the
start. Always wear your life jacket. Be aware of wind conditions,
tides, and localized currents.

&&

$$
017 
WHUS41 KGYX 191844
CFWGYX

Coastal Hazard Message
National Weather Service Gray ME
244 PM EDT Fri Jun 19 2020

MEZ023>028-NHZ014-200100-
/O.CON.KGYX.BH.S.0007.000000T0000Z-200620T0100Z/
Coastal York-Coastal Cumberland-Sagadahoc-Lincoln-Knox-
Coastal Waldo-Coastal Rockingham-
244 PM EDT Fri Jun 19 2020

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

* WHAT...Please check with state and local authorities regarding 
  guidelines for allowed activities. The warm air temperatures 
  in the 80s may cause people to underestimate the dangers of 
  the cold water temperatures which are currently only in the 
  mid to upper 50s.

* WHERE...In New Hampshire, Coastal Rockingham County. In Maine, 
  Coastal York, Coastal Cumberland, Sagadahoc, Lincoln, Knox and 
  Coastal Waldo Counties.

* WHEN...From 7 AM EDT Friday through Friday evening.

* IMPACTS...The cold water temperatures can quickly cause 
  hypothermia to anyone immersed in the water. When the water 
  temperature is below 60 degrees, the average submerged person 
  could lose dexterity within minutes and be unable to 
  accomplish simple tasks. Anyone on boats or paddlecraft should 
  use extreme caution to avoid this threat.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Beach Hazards Statement is issued on days when a significant
number of boats and paddlecraft are expected to be out on the
water and when warm air temperatures may cause people to
underestimate the danger of the cold water. Paddle smart from the
start. Always wear your life jacket. Be aware of wind conditions,
tides, and localized currents.

&&

$$
569 
WHUS41 KGYX 200053
CFWGYX

Coastal Hazard Message
National Weather Service Gray ME
853 PM EDT Fri Jun 19 2020

MEZ023>028-NHZ014-200900-
/O.CAN.KGYX.BH.S.0007.000000T0000Z-200620T0100Z/
/O.NEW.KGYX.BH.S.0008.200620T1100Z-200621T0100Z/
Coastal York-Coastal Cumberland-Sagadahoc-Lincoln-Knox-
Coastal Waldo-Coastal Rockingham-
853 PM EDT Fri Jun 19 2020

...BEACH HAZARDS STATEMENT IN EFFECT FROM 7 AM EDT SATURDAY
THROUGH SATURDAY EVENING...
...BEACH HAZARDS STATEMENT FOR TODAY IS CANCELLED...

* WHAT...Please check with state and local authorities regarding
  guidelines for allowed activities. The warm air temperatures in
  the mid to upper 80s may cause people to underestimate the
  dangers of the cold water temperatures which are currently only
  upper 50s.

* WHERE...In New Hampshire, Coastal Rockingham County. In Maine, 
  Coastal York, Coastal Cumberland, Sagadahoc, Lincoln, Knox and 
  Coastal Waldo Counties.

* WHEN...From 7 AM EDT Saturday through Saturday evening.

* IMPACTS...The cold water temperatures can quickly cause
  hypothermia to anyone immersed in the water. When the water
  temperature is below 60 degrees, the average submerged person
  could lose dexterity within minutes and be unable to accomplish
  simple tasks. Anyone on boats or paddlecraft should use extreme
  caution to avoid this threat.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Beach Hazards Statement is issued on days when a significant
number of boats and paddlecraft are expected to be out on the
water and when warm air temperatures may cause people to
underestimate the danger of the cold water. Paddle smart from the
start. Always wear your life jacket. Be aware of wind conditions,
tides, and localized currents.

&&

$$

Legro

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before this beach hazards statement went out at Jun 18, 7:33 PM EDT, 1 hour 6 minutes earlier.

Area forecast discussion, Jun 18, 7:33 PM EDT, 1 hour 6 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Gray ME
733 PM EDT Thu Jun 18 2020

.SYNOPSIS...
A large ridge of high pressure will bring hot and increasingly
humid conditions this weekend and through much of the upcoming
week. A few scattered showers and thunderstorms are possible in
the afternoons most days, but otherwise dry conditions continue.
Better rain chances arrive in the second half of next week, but
warm conditions continue.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
Update...Minor changes to reflect latest observational trends.

Previous discussion...Quiet tonight with another nice
temperature drop under mostly clear skies and light/variable to
calm winds. Modestly increasing dew points, a little stronger
regional PGF, and a stratus deck creeping into southern New
Hampshire from Massachusetts late will limit temperature falls
vs previous nights. Sheltered valley locations especially over
the north should cool into the low- to mid-50s while southern
areas stay in the 60s for the most part. Patchy fog may form in
the Connecticut River Valley, and in/along portions of the
MidCoast of Maine...while the moistening trend is there am still
not entirely confident in this occurring.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH FRIDAY NIGHT/...
On Friday, our friend the rex-block starts to break down as a
Pacific jet surges into the PACNW, kicking a trough over the
Rockies today forward into the Plains this weekend. This trough
and downstream Atlantic ridging puts the squeeze play on the
cut-off low over Appalachia, which gradually lifts through the
northeast CONUS into the early part of next week as a result.
Thus starts a more substantive moistening and destabilizing
trend over our area which may allow a few showers and storms to
pop over the mountains with a northward drift.

High temperatures are expected to be a couple degrees warmer
with most locations topping 90 degrees with a relieving
afternoon sea breeze. Dew points creep into the low- to mid-60s
over the region with corresponding heat index values in the
low- 90s. A few inland locations will approach 95 degree heat
index values...current thinking is that these levels won't be
widespread or long enough in duration to necessitate a heat
advisory however this will need to be carefully assessed with
the next forecast package late tonight. We will be highlighting
the dangers of cold water injury once again with a Beach Hazard
Statement through the day.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
Broad ridge over the eastern half of North America will continue
to dominate our weather this weekend and into next week. A cut
off upper low currently over the central Appalachians will
continue to weaken and serve primarily as a source of afternoon
instability showers and storms as it slowly drifts northward. It
arrives in the Northeast on Saturday but will be considerably
weaker by then and drift very slowly east across New England
just below the upper ridge. For us it means an increased chance
of afternoon showers and thunderstorms while hot and mildly
humid conditions continue. The best chance of showers and storms
will be across New Hampshire as a southerly wind will keep the
coast of Maine more stable. However, even the rain chances in
New Hampshire are not that high. Although we have afternoon
showers and storms in the forecast each afternoon all week, it
is unlikely that it will rain each day, and where it does rain
will be brief and isolated. It is unlikely that this will
provide relief for the emerging drought. Meanwhile
temperatures will remain above normal with highs in the upper
80s to low 90s most days. Some locations could see a stretch of
7 days of 90 degree heat.

The upper ridge does eventually shift east while the Midwestern
trough settles in just north of the Great Lakes. This will send
a series of waves through the southwest upper level flow and
through New England in the last half of the week. This will
provide our best chance of precipitation although the timing and
strength of the individual waves involved is not well agreed
upon by the models. For now we are showing a general increase in
rain chances beginning Wednesday for a broader part of the area,
although again the confidence on timing is rather poor. It is
possible that some drought relief could occur, but the details
are too murky at this point to confidently suggest as much.

&&

.AVIATION /23Z THURSDAY THROUGH TUESDAY/...
Short Term...Southwest winds and onshore flow along the coast
goes light and variable tonight. Fog may impact LEB and RKD,
though not feeling very confident in this given the lack thereof
this morning. A stray shower or storm may impact HIE tomorrow.

Long Term...We should see a prolonged stretch of VFR conditions
for most areas. Some exceptions will occur as valley fog will be
increasingly likely each morning in the deeper valleys. It is
also possible that a fog bank develops offshore and drifts in to
affect coastal locations at times. This would be most likely at
Rockland, although confidence in this is low at this time.

&&

.MARINE...
Short Term...Light south to southwest flow continues over the
waters with winds and seas remaining below SCA thresholds.

Long Term...A general south to southwest flow continues through
the week. Winds will generally stay below advisory criteria, but
a few gusts to 25 KT are possible here and there.

&&

.FIRE WEATHER...
After several days of increasingly warmer temperatures and
moderately low dew points a steady moistening trend is now
expected through the weekend. Several days of dry weather, plus
an abnormally dry last couple of months, have lead to drying of
fine and dead fuels that remain susceptible to sparks and
flames. With the moistening trend however moisture recover will
favorable during the overnights. High pressure at the surface
wills suppress widespread precipitation chances however
isolated to scattered showers and storms are possible in the
increasingly warm and moist airmass Friday into the next work
week.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...Beach Hazards Statement until 9 PM EDT this evening for
     MEZ023>028.
NH...Beach Hazards Statement until 9 PM EDT this evening for NHZ014.
MARINE...None.

&&

NEAR TERM...Legro
Hazardous weather outlook, Jun 18, 3:10 PM EDT, 5 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Gray ME
310 PM EDT Thu Jun 18 2020

MEZ007>009-012>014-018>022-033-NHZ001>013-015-191915-
Northern Oxford-Northern Franklin-Central Somerset-Southern Oxford-
Southern Franklin-Southern Somerset-Interior York-
Central Interior Cumberland-Androscoggin-Kennebec-Interior Waldo-
Interior Cumberland Highlands-Northern Coos-Southern Coos-
Northern Grafton-Northern Carroll-Southern Grafton-Southern Carroll-
Sullivan-Merrimack-Belknap-Strafford-Cheshire-Eastern Hillsborough-
Interior Rockingham-Western And Central Hillsborough-
310 PM EDT Thu Jun 18 2020

This Hazardous Weather Outlook is for Maine, south central Maine,
southwest Maine, west central Maine, western Maine, New Hampshire,
central New Hampshire, northern New Hampshire and southern New
Hampshire.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Warm to hot conditions are expected through the weekend and into next
week. Although humidity levels increase, the heat index will not add
too much to the temperature most days. However, several days of 90
degree heat are possible in some areas, leading to a build up of
excess heat in buildings with poor circulation.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MEZ023>028-NHZ014-191915-
Coastal York-Coastal Cumberland-Sagadahoc-Lincoln-Knox-Coastal Waldo-
Coastal Rockingham-
310 PM EDT Thu Jun 18 2020

...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 9 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for south central Maine,
southwest Maine and southern New Hampshire.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ150>154-170-172-174-191915-
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
Penobscot Bay-
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM-
Casco Bay-
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-Waters from Stonington ME to Port Clyde ME from 25 to 40 nm-
Waters from Port Clyde ME to Cape Elizabeth ME from 25 to 40 nm-
Waters from Cape Elizabeth ME to Merrimack River MA from 25 to 40 nm-
310 PM EDT Thu Jun 18 2020

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Gray, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 19, 4:50 PM EDTSpecial Weather StatementGYXCoos40 min

Nearby

Beach Hazards Statements in Maine, 2020Beach Hazards Statements in New Hampshire, 2020Every beach hazards statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.